Background and importance Myelotoxicity is a main concern when treating cancer patients with chemotherapy. It compromises safety but also the dose intensity received by the patient and thus treatment prognosis. One study (Katsifis, 2002) showed that the incidence of myelotoxicity and its clinical consequences was very low in patients with systemic lupus erythematosus (SLE) receiving cyclophosphamide. To our knowledge, this has not been studied in other non-tumour diseases.
Aim and objectives We aimed to assess the risk of developing clinically important myelotoxicity in non-cancer patients receiving intravenous cyclophosphamide.
Material and methods A retrospective study was carried out from January 2001 to July 2019. All patients who had received intravenous cyclophosphamide to treat a non-tumour disease where included. Blood analysis test results up to a month after completing treatment were collected. Myelotoxicity was categorised according to the common terminology criteria (CTC) for adverse events, V.5.0. Grade ≥2 neutropenia and thrombocytopenia were considered clinically relevant.
Results Forty-eight patients (56% women) and 277 cycles were analysed. Median age at initiation of therapy was 48.1 (IQR 38) years. One in three patients (35%) had diseases other than SLE. Most patients (72.9%) had no impaired neutrophil or platelet counts. For those who had, they were considered severe (grade 3) or life threatening (grade 4) in 7 and 2 patients, respectively.
Neutropenia (all grades CTC) occurred after 24 administrations (8.6%) and was grade ≥2 in 8 courses (2.9%), and grades 3 and 4 in 5 and 3 courses, respectively. Thrombocytopenia grade ≥2 occurred in 10 courses (3.6%), and was grade 3 in 3 cycles, No patient developed grade 4 thrombocytopenia.
No statically significant relationship was found between age and primary diagnoses.
Conclusion and relevance Although the incidence was low, severe and life threatening myelotoxicity was a serious side effect in non-cancer patients receiving cyclophosphamide and should be closely monitored.
References and/or acknowledgements 1. Katsifis GE, Tzioufas AG, Vlachoyiannopoulos PG, et al. Risk of myelotoxicity with intravenous cyclophosphamide in patients with systemic lupus erythematosus. Rheumatology (Oxford) 2002;41:780–786.
No conflict of interest.